IDEAS home Printed from https://ideas.repec.org/a/aea/aecrev/v100y2010i5p2532-47.html
   My bibliography  Save this article

Negative Marginal Tax Rates and Heterogeneity

Author

Listed:
  • Philippe Chone
  • Guy Laroque

Abstract

Heterogeneity is an important determinant of the shape of optimal tax schemes. This is shown here in a model a la Mirrlees. The agents differ in their productivities and opportunity costs of work, but their labor supplies depend only on a given unidimensional combination of these two characteristics. Conditions are provided under which marginal tax rates are everywhere nonnegative. This is the case when work opportunity costs are distributed independently of income. But one can also get negative marginal tax rates, in particular at the bottom of the income distribution. A numerical illustration is given, based on UK data. (JEL H21, H24, H31, J22)

Suggested Citation

  • Philippe Chone & Guy Laroque, 2010. "Negative Marginal Tax Rates and Heterogeneity," American Economic Review, American Economic Association, vol. 100(5), pages 2532-2547, December.
  • Handle: RePEc:aea:aecrev:v:100:y:2010:i:5:p:2532-47
    as

    Download full text from publisher

    File URL: http://www.aeaweb.org/articles.php?doi=10.1257/aer.100.5.2532
    Download Restriction: Access to full text is restricted to AEA members and institutional subscribers.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, pages 1449-1477.
    2. Katherine Cuff, 2000. "Optimality of workfare with heterogeneous preferences," Canadian Journal of Economics, Canadian Economics Association, vol. 33(1), pages 149-174, February.
    3. Paul Beaudry & Charles Blackorby & Dezsö Szalay, 2009. "Taxes and Employment Subsidies in Optimal Redistribution Programs," American Economic Review, American Economic Association, pages 216-242.
    4. Emmanuel Saez, 2002. "Optimal Income Transfer Programs: Intensive versus Extensive Labor Supply Responses," The Quarterly Journal of Economics, Oxford University Press, vol. 117(3), pages 1039-1073.
    5. J. A. Mirrlees, 1976. "Optimal Tax Theory: A Synthesis," Working papers 176, Massachusetts Institute of Technology (MIT), Department of Economics.
    6. Robin Boadway & Maurice Marchand & Pierre Pestieau & María del Mar Racionero, 2002. "Optimal Redistribution with Heterogeneous Preferences for Leisure," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 4(4), pages 475-498, October.
    7. Brett, Craig & Weymark, John A., 2003. "Financing education using optimal redistributive taxation," Journal of Public Economics, Elsevier, pages 2549-2569.
    8. J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
    9. Aaron S. Edlin & Chris Shannon, 1998. "Strict Single Crossing and the Strict Spence-Mirrlees Condition: A Comment on Monotone Comparative Statics," Econometrica, Econometric Society, vol. 66(6), pages 1417-1426, November.
    10. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, pages 203-235.
    11. Diamond, P., 1980. "Income taxation with fixed hours of work," Journal of Public Economics, Elsevier, pages 101-110.
    12. Stiglitz, Joseph E., 1982. "Self-selection and Pareto efficient taxation," Journal of Public Economics, Elsevier, pages 213-240.
    13. Stiglitz, Joseph E., 1982. "Self-selection and Pareto efficient taxation," Journal of Public Economics, Elsevier, pages 213-240.
    14. Mirrlees, J. A., 1976. "Optimal tax theory : A synthesis," Journal of Public Economics, Elsevier, pages 327-358.
    15. Rochet, Jean-Charles, 1987. "A necessary and sufficient condition for rationalizability in a quasi-linear context," Journal of Mathematical Economics, Elsevier, vol. 16(2), pages 191-200, April.
    Full references (including those not matched with items on IDEAS)

    More about this item

    JEL classification:

    • H21 - Public Economics - - Taxation, Subsidies, and Revenue - - - Efficiency; Optimal Taxation
    • H31 - Public Economics - - Fiscal Policies and Behavior of Economic Agents - - - Household

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:aea:aecrev:v:100:y:2010:i:5:p:2532-47. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jane Voros) or (Michael P. Albert). General contact details of provider: http://edirc.repec.org/data/aeaaaea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.